Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 17, 2019, 4:12 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 4:12 PM MST (23:12 UTC)
- Expired
- Jul 17, 2019, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:00 PM MST | FLASH FLOOD | 1 S Nogales, AZ | FLASH FLOOD. THE NOGALES WASH ROSE TO 7.9FT, WHICH EXCEEDS BANK-FULL. OTHER AREAS AROUND THE TOWN EXPERIENCED FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS55 KTWC 172312
FFWTWC
AZC023-180215-
/O.NEW.KTWC.FF.W.0002.190717T2312Z-190718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
412 PM MST Wed Jul 17 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 715 PM MST.
* At 409 PM MST, Doppler radar indicated strong thunderstorms
producing heavy rain over Nogales Sonora with additional
development just east and northeast of Nogales Arizona. These
storms are already generating heavy rain upstream of Nogales wash
with additional heavy rain expected over Nogales Arizona. Storms
are moving slowly west. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Nogales, Nogales International Airport and Kino Springs.
This includes the following streams and drainages...Potrero Creek and
Nogales Wash as well as other washes and roads around the area.
This includes the following highways...
Interstate 19 between mile markers 1 and 4.
Route 82 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.
&&
LAT...LON 3142 11094 3141 11075 3133 11081 3133 11099
3134 11099
$$
Meyer4 follow-up statements
060
WGUS75 KTWC 172330
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
430 PM MST Wed Jul 17 2019
AZC023-180215-
/O.CON.KTWC.FF.W.0002.000000T0000Z-190718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
430 PM MST Wed Jul 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
At 428 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing extremely heavy rain over and near Nogales.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Nogales, Nogales International Airport and Kino Springs.
This includes the following streams and drainages...Potrero Creek,
Nogales Wash and southern portions of the Santa Cruz River.
This includes the following highways...
Interstate 19 between mile markers 1 and 4.
Route 82 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.
&&
LAT...LON 3142 11094 3141 11075 3133 11081 3133 11099
3134 11099
$$
Meyer794
WGUS75 KTWC 180007
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
507 PM MST Wed Jul 17 2019
AZC023-180215-
/O.CON.KTWC.FF.W.0002.000000T0000Z-190718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
507 PM MST Wed Jul 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
At 501 PM MST, rainfall was beginning to diminish around the Nogales
area. Heavy runoff from earlier storms in the city as well as from
the Nogales Sonora area will continue. Nogales Wash was at 7.9 feet
and rising. Flash flooding will remain a threat into the late
afternoon and early evening.
Some locations that will experience flooding include...
Areas in and around Nogales.
This includes the following streams and drainages...Nogales Wash,
Potrero Creek and far southern portions of the Santa Cruz River.
This includes the following highways...
Interstate 19 between mile markers 1 and 4.
Route 82 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.
&&
LAT...LON 3142 11094 3141 11075 3133 11081 3133 11099
3134 11099
$$
Meyer801
WGUS75 KTWC 180050
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
550 PM MST Wed Jul 17 2019
AZC023-180215-
/O.CON.KTWC.FF.W.0002.000000T0000Z-190718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
550 PM MST Wed Jul 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
At 546 PM MST, light to moderate rainfall continued around the
Nogales area. Runoff continues from earlier heavy in the area and
south of the border. Nogales Wash was down to 5.7 feet.
This includes the following streams and drainages...Nogales Wash.
This includes the following highways...
Interstate 19 between mile markers 1 and 3.
Route 82 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, and streets as well as other drainage
areas and low lying spots.
&&
LAT...LON 3138 11094 3138 11086 3133 11087 3133 11099
3134 11099
$$
Meyer337
WGUS75 KTWC 180208
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
708 PM MST Wed Jul 17 2019
AZC023-180216-
/O.EXP.KTWC.FF.W.0002.000000T0000Z-190718T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
708 PM MST Wed Jul 17 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 715 PM MST...
The heavy rain has ended over the Nogales area, with only areas of
light showers continuing this evening. Flash Flooding is no longer
expected to pose a threat, however heavy flow will continue from
earlier rainfall. An Urban and Small Stream Flood Advisory remains
in effect for areas around Nogales. Please continue to heed any
remaining road closures.
LAT...LON 3138 11094 3138 11086 3133 11087 3133 11099
3134 11099
$$
MeyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:10 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM MST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Wed Jul 17 2019 .SYNOPSIS...Daytime temperatures will experience a decreasing trend through the weekend and into next week. A more favorable steering flow for daily thunderstorms will become established today. This flow pattern will become even more favorable early next week. && .DISCUSSION... Satellite imagery continues to show the decaying complex of storms south of the border in Sonora, Mex. A well developed MCV is making its way across the Gulf of California. The complex moistened the lower levels of the atmosphere with widespread dewpoints in the 60s (and even 70s in spots) across the deserts. 12Z KTUS sounding came in with PW's around 1.3 inches which is in the 80th percentile (approx) along with decent mixing just above the surface. Latest hi-res deterministic and probabilistic guidance (HRRR, HREF, NBM, and UA WRFs) still indicative of a busy afternoon with initiation in the usual mountain spots south and east of Tucson. Good ensemble agreement showing the bulk of the activity across Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven convection can't be entirely ruled out either in/around Tucson in the afternoon and early evening hours. There isn't spectacular steering flow in place today (5-10 kts), which will result in nearly stationary storms throughout the rest of the afternoon. Locally heavy rain/gusty winds/lightning are the primary threats. Steering flow is poised to become more favorable into the weekend and early next week, allowing for greater storm organization and rates of motion. Per the GFS and ECMWF 500 hPa height anomaly forecasts, the monsoonal ridge is expected to be in its prime location by late in the weekend/early next week, transporting much more impressive moisture values into Arizona. We can reasonably say that the monsoon flow and moisture pattern is here to stay. With dewpoints on the rise, temperatures will be less hot. KTUS has yet to reach the 100 degree mark today, a stark difference from the 110 degree day achieved yesterday. As the monsoonal pattern continues settling into its most favorable position, coupled with higher atmospheric moisture content, temperatures can be expected to top off between the upper 90s and low 100s. && .AVIATION...Valid through 19/00Z. Scattered to numerous SHRA/TSRA are expected to develop initially across the higher terrain south and east of TUS, then spreading into valley locations during the later afternoon into evening. The greatest SHRA/TSRA coverage will be along the International border including KOLS/KDUG with lower confidence of impacts for KTUS. Surface winds generally southeasterly 10-15 kts with gusts to 20 kts in the afternoon before diminishing in the evening by 18/07Z. Gusty and erratic outflow winds are expected with SHRA/TSRA. Otherwise, generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...More abundant moisture will result in greater shower and thunderstorm coverage with the potential for locally heavy rain, especially from Tucson south and eastward. Any storms that develop will have the potential to produce locally heavy rainfall, as they are also slow movers. Thereafter, a fairly typical monsoon pattern with enhanced moisture will continue into next week with isolated to scattered mainly afternoon and evening showers and thunderstorms. Expect brief strong, gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 12:56 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1256 PM MST Wed Jul 17 2019
AZZ503-507-513-172045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1256 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 145 PM MST...
At 1255 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 10 miles southwest of Sierra Vista. This storm
was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Parker Canyon Lake, Fort Huachuca, Coronado
National Memorial and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 11055 3157 11040 3139 11016 3133 11021
3133 11049
TIME...MOT...LOC 1955Z 220DEG 0KT 3141 11036
PowellSpecial weather statement, Jul 17, 1:36 PM MST, 2 hours 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 136 PM MST Wed Jul 17 2019 AZZ507-513-172100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 136 PM MST Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST... At 134 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 16 miles northwest of Sierra Vista. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whetstone, Elgin. and portions of SR 82 between Whetstone and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3178 11052 3180 11039 3167 11031 3165 11054 TIME...MOT...LOC 2034Z 350DEG 3KT 3175 11045 JRM
Special weather statement, Jul 17, 2:00 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Wed Jul 17 2019
AZZ507-508-513-172130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
200 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...
At 159 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bisbee and Naco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3149 11009 3158 10984 3139 10979 3133 10991
3133 10995
TIME...MOT...LOC 2059Z 151DEG 1KT 3143 10989
JRMSpecial weather statement, Jul 17, 3:56 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019
AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 17, 12:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 17, 1:36 PM MST | Special Weather Statement | TWC | Santa Cruz | 24 min |
| Jul 17, 2:00 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
| Jul 17, 2:16 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Jul 17, 3:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 17, 3:58 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Jul 17, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jul 17, 4:22 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 17, 4:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Jul 17, 4:53 PM MST | Special Weather Statement | TWC | Cochise | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.